North Dakota, 2003

Damaging Wind in North Dakota, July 5, 2003

July 5, 2003 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 2:40 AM CST, 17 hours 24 minutes earlier.

Area forecast discussion, Jul 5, 2:40 AM CST, 17 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT SAT JUL 5 2003

PROBLEM FOR THE DAY WILL BE WHERE THE FRONTAL BOUNDARY ENDS UP THIS
AFTERNOON.  AVN DIFFERS FROM ETA/NGM IN FRONTAL POSITION.  ETA/NGM
PUT THE BOUNDARY FROM APPROX MINOT TO NEAR JAMESTOWN AND
EAST...WHEREAS THE AVN HAS A NORTH SOUTH FRONT ACROSS WESTERN NORTH
DAKOTA.  PLACEMENT WILL BE IMPORTANT IN THAT DEWPOINTS EAST OF THE
FRONT WILL BE IN THE 50S WITH GOOD CAPE LIKELY.  WILL TREND TOWARD
AVN SOLUTION...KEEPING A CHANCE OF TSTORMS IN THE FORECAST TONIGHT
ACROSS ALL OF FORECAST AREA.  SURFACE FRONT SHOULD MOVE TO EAST
TONIGHT WITH WINDS WINDS ON SUNDAY...LESSENING THE CHANCE OF PRECIP
FROM THE WEST.  WINDS ON SUNDAY CONTINUE TO BE A PROBLEM.  SEE SOME
POTENTIAL FOR STRONG WINDS...BUT ENOUGH DIFFERENCES BETWEEN MODELS
TO QUESTION HOW STRONG.  FOR NOW WILL GO BELOW ADVISORY RANGE AND
WAIT FOR NEXT MODEL RUNS.  COULD SEE TEMPS PUSH INTO THE LOWER 90S
SOUTHWEST TODAY DUE TO LOW DEWPOINTS AND DRY GROUND CONDITIONS.
BELIEVE WINDS WILL BE LOW ENOUGH TO KEEP US OUT OF RED FLAG
CONDITIONS...BUT EXPECT THE RANGELAND FIRE DANGER INDEX TO BE IN THE
HIGH TO VERY HIGH CATEGORY.

.BIS...NONE

TSW
Hazardous weather outlook, Jul 5, 4:39 AM CST, 15 hours 25 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
539 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Bismarck radar (KBIS), 100 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmons

When
July 5, 8:04 PM CST
Where
Emmons County, 11 mi SW of Westfield
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.917, -100.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376025.